From Our 2010 Archives
Sudden Protein Intake Harmful for Some Hospitalized Patients
Latest MedicineNet News
MONDAY, March 8 (HealthDay News) -- Doctors report that they've discovered a syndrome that could afflict thousands of hospital patients who take high-protein dietary supplements.
The syndrome -- called supplement-associated hyperammonemia after cachectic episode (SHAKE) -- appears to cause difficulty walking and alters mental status, leading to symptoms such as diminished attention, impaired thinking, altered consciousness and reduced awareness.
But the syndrome can be prevented, researchers report, by making sure at-risk patients don't consume high-protein supplements if they've failed to eat properly for more than a week before admittance. The sudden reintroduction of protein to the diet appears to be the problem.
Researchers from the Boston University School of Medicine report the existence of the syndrome in the March issue of the Archives of Internal Medicine.
The study authors think the problems are caused when too much protein is reintroduced into the diet after patients eat poorly for weeks.
"With advances in nutritional education and supplements, this syndrome likely occurs thousands of times per year in hospitals across the United States. We believe it may account for more than 10,000 hospital days, countless morbidity and even some mortality," senior study author Dr. Michael Perloff, a resident at Boston University School of Medicine, said in a university news release.
-- Randy Dotinga
Copyright © 2010 HealthDay. All rights reserved.
SOURCE: Boston University Medical Center, news release, March 8, 2010
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions